Clostridium Difficile (C. difficile, C. diff) (cont.)
IN THIS ARTICLE
C. diff Other Therapy
Many other antibiotics have been used for the treatment of C. diff infection; however, to date only metronidazole (Flagyl) and vancomycin (Vancocin) have been approved.
Intracolonic vancomycin (placing the antibiotic inside the colon through the rectum) has been studied in cases of refractory C. diff infection, but data showing the benefit of this approach are limited at this time.
Probiotics (such as Lactobacillus, Streptococcus salivarius, and Saccharomyces boulardii) are micro-organisms that are derived from food products, especially dairy products, and are non-infectious. Although these compounds are harmless, they have not been shown to be beneficial either in the treatment or prevention of C. difficile colitis. These drugs are, therefore, not recommended despite their widespread use.
Intravenous Immunoglobulin (IVIG) with C. diff antitoxin has been used in the treatment of recurrent infections, but the results are not better than the standard treatment.
Finally, fecal bacteriotherapy (or fecal enema) has been examined in patients with severe and recurrent disease. This treatment entails the introduction of feces, containing the usual gut bacteria (gut flora) obtained from healthy individuals, directly into the colon of the infected patient. This is believed to restore the normal gut flora that was altered by the use of antibiotics. While this approach has shown some promise, the data are very limited, and the procedure may be difficult from a practical standpoint.
Medically Reviewed by a Doctor on 6/2/2016
YOU MAY ALSO LIKE
Must Read Articles Related to Clostridium Difficile (C. difficile, C. diff)
Patient Comments & Reviews
The eMedicineHealth doctors ask about Clostridium Difficile (C. difficile, C. diff, Antibiotic Related Colitis):
Clostridium Difficile Colitis - Symptoms
What were the symptoms of your clostridium difficile colitis?
Clostridium Difficile Colitis - Treatments
What kinds of treatments have been effective for your clostridium difficile colitis (antibiotic-associated colitis, c. difficile colitis)?
Digestive Disorders Resources
- Tummy Troubles a Sign of Uveitis?
- What is Castleman Disease?
- Your Treatment Options for Constipation